Twenty-five healthy male volunteers received novobiocin orally for 15 days. One third of these subjects showed an increase in the percentage of circulating basophils which was interpreted as an immune response. Later challenge of one of these subjects with novobiocin caused a reactive basophilia within 24 hours.
One of the men developed a typical ninth-day erythema or morbilliform eruption as a result of novobiocin sensitization. This individual regularly showed a unique and dramatic drop in the percentage of basophils within four hours of readministration of the drug. Such a basopenic response may be used diagnostically.
Indirect basophil tests were negative for urticarial or anaphylactic antibodies in all 25 subjects. However, one subject did develop a novobiocin-induced serum toxicity for the rabbit basophil.
SHELLEY WB. The Circulating Basophil as an Indicator of Hypersensitivity in Man: Experimental Novobiocin Sensitization. Arch Dermatol. 1963;88(6):759–767. doi:10.1001/archderm.1963.01590240083015
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: